You are here

Bipolar Disorder and Weight Gain

 

Maricela Estrada

I hear about this so much, people hate the weight gain side effects of medication. I will be honest with you, I hate it too. However, I have learned the hard way. The most impulsive and manic thing I have ever done is get liposuction after gaining 36lbs from medication. I charged it on three credit cards. My medications caused increased appetite and not only that I am an emotional eater. Usually, after gorging my meals and heavy snacks, I just end up with eater’s guilt. When I got on medication, I went from a size 5 to a size 14 and once I got the fat sucked out of me I went down to a size 7.

Fellow friends, I hear you. Who wants to be fat, right? We already feel depressed enough and now becoming pleasantly plump tends to make us more depressed. However, like I said earlier, I learned the hard way. Nine months before my lipo, I said “Screw this I rather be crazy than fat!” So, I got off my meds and ended up delusional the entire summer of 2002. I only set myself back, hurt my family and lost friends.

Now I am back on medication and the weight came back. I eat in my sleep and find crumbs and wrappers by my bed. The only way to control the weight gain and increased appetite is by eating healthy and exercising. I try and stock my home with healthy food, yogurt and granola bars for those times that I eat in my sleep and I cook my own meals. I like to cook healthy so I will make grilled chicken, steamed rice, veggies and fish oh yes and I am Latina so I cook a lot of beans. I take my lunch to work every day and if I make a burrito you better believe it is on a wheat tortilla. 

Exercise is the key. I go for walks in the park, jog even though I huff and puff and work-out at the gym. Now my latest technique has been yoga. I just enrolled in a yoga class in my local park. So friends, there is light at the end of the tunnel. We can all live a healthy and balanced life. I know that one day with all the research there will be medication that does not cause these horrible side effects, so my advice is to love yourself just as you are, a unique and beautiful creation of God.

Add new comment

CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.